Veno-occlusive disease (VOD)
Veno-occlusive disease (VOD) occurs when the small blood vessels that lead into and are inside the liver become blocked. VOD is caused by chemotherapy and radiation therapy given during conditioning or intensive therapy before stem cell transplant. It develops in the first few weeks after a stem cell transplant. VOD can be mild to severe. Most cases are mild and the liver will repair itself. VOD is more common in allogeneic transplants.
Liver damage can cause:
- yellowing of the eyes and skin (jaundice)
- liver tenderness (under the ribs on the right side of the body)
- buildup of fluid in the abdomen (ascites)
- leg swelling (edema)
- sudden weight gain
- liver enlargement
- mental confusion
Preventing and managing VOD
Defibrotide (Prociclide) is a medicine that may be used to prevent and treat VOD. This drug may be available through clinical trial, special access or compassionate use. Symptoms of VOD can also be managed with other medicines, by lowering your salt intake and by monitoring your fluids.
A condition in which the skin and whites of the eyes become yellow and urine is dark yellow.
Jaundice may be caused by high levels of bilirubin (a substance formed when red blood cells break down) in the blood. It can also result from liver problems or a blocked bile duct.